FDA Orders Recall of New Antibiotic Drug
WASHINGTON (AP) _ Omniflox, a new antibiotic sold by Abbott Laboratories, has been recalled from the market due to reports of severe adverse reactions, including three deaths, the Food and Drug Administration said Friday.
FDA spokesperson Faye Peterson said distribution of the drug has been halted and that all supplies are being recalled.
Omniflox is a broad-spectrum antibiotic used to treat infections of the lower respiratory system, the urinary tract and prostate gland, and the skin. The drug was approved by the FDA last January and Abbott started sales of the drug in mid-February.
The recall was ordered after 50 reports of severe reactions to the drug, including three deaths. The reactions included low blood sugar, especially in elderly patients. There also were reports of hemolytic anemia, a condition in which red blood cells are destroyed, and other types of blood cell abnormalities. Additionally, there were reports of both kidney and liver dysfunction. About half of the patients reporting kidney problems were required to receive renal dialysis treatment, the FDA said.
Still other patients, the agency said, experienced allergic reactions which, in some cases, included life-threatening breathing difficulties.
″Consumers who have the medication are advised to consult their physician and return any unused portions of the product to the place of purchase,″ the FDA said in a statement.
Cathy Babington, a spokesperson for Abbott Laboratories of Abbott Park, Ill. said that the company was voluntarily recalling the drug as a result of reports received by both the company and by FDA. She said the drug had been distributed nationwide, but she declined to say how much of the antibiotic had been sold or distributed.
The chemical name for Omniflox is temafloxacin and the FDA said that it is one of a new class of broad-spectrum antibiotics.
″Similar antibiotics of its class have not been reported to be associated with comparable numbers of serious adverse reactions,″ the agency said.